I have C-DIFF???? What is that?


Daily dose of vitamins

Clostridium Difficile is a bacteria that causes inflammation of the colon, known as colitis. Symptoms include watery, foul smelling diarrhea with mucous--at least 3 bowel movements for 2 or more days--fever, decreased appetite, nausea and abdominal tenderness. C-Diff is shed in feces. Any surface, device or material (tubs, toilets, sinks, etc.) that become contaminated serve as a reservoir for C-Diff spores. C-Diff spores are transferred to patients, mainly via the hands of healthcare personnel who have touched contaminated surfaces or items.

Antibiotics are also a well known link to the cause of C-Diff. Antibiotics can be life saving medicines, but when a person takes antibiotics, the good bacteria in our bodies that protect us from infection are destroyed for several months, leaving you at risk for serious infection. If you or a loved one experience diarrhea after taking antibiotics, contact your healthcare provider for treatment.

According to the Centers for Disease Control and Prevention (CDC) March 2012 Vital Signs report, C-Diff infections remain at historically high levels, whereas most other types of healthcare-associated infections are declining. C-Diff related deaths increased by 400% between 2000-2007, due in part to a stronger germ strain. C-Diff causes an estimated 14,000 deaths annually. Almost all C-Diff infections (94%) are connected to all types of healthcare facilities.

Tips:

1. Take antibiotics only as prescribed.

2. Tell your Doctor if you've been on antibiotics and experience diarrhea.

3. Wash hands after using the restroom.

4. Try to use a separate restroom, if you have diarrhea and be sure to clean restroom well after someone with diarrhea uses it.

Sherry Lehota, LPN, has been in health care for over 8 years, in personal care and home health.

Featured Posts
Recent Posts
Archive